Washington, 2019

Heavy Snow in Washington, February 14 to 15, 2019

February 14 to 15, 2019 · NWS OTX · 5 events in 1 county or zone

Beginning the afternoon of February 14th and continuing through the night into the morning of the 15th a moist warm front moved south to north through eastern Washington. Initial light snow changed over to rain with the warm front passage in the Columbia Basin and the Cascades East Slopes during the evening hours with generally 1 to locally 4 inch snow accumulations before this change-over.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Beginning the afternoon of February 14th and continuing through the night into the morning of the 15th a moist warm front moved south to north through eastern Washington. Initial light snow changed over to rain with the warm front passage in the Columbia Basin and the Cascades East Slopes during the evening hours with generally 1 to locally 4 inch snow accumulations before this change-over. The warm air tongue did not penetrate the northeastern mountains during the night with heavy snow accumulations noted in Stevens and Pend Oreille Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 14, 11:31 AM PST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 14, 11:31 AM PST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1131 AM PST Thu Feb 14 2019

.SYNOPSIS...
The next round of precipitation arrives today. Anticipate
moderate to heavy snow across central Washington with a wintry mix
over the Columbia Basin and the West Plains this afternoon and
this evening. Unsettled weather continues for Friday and through
the weekend with light snow likely. Colder weather returns early
next week with snow chances increasing.

&&

.DISCUSSION...
Rest of today...Conditions are deteriorating once again over the
region with regional radar and satellite indicating an initial
band of snow developing over the western Columbia Basin this
morning but the main warm frontal precipitation shield still south
of the forecast area but getting ready to enter the southern
basin. The bedeviling forecast problem for today will be
precipitation type...with three distinct anticedent regimes laying
over the forecast area this morning. Firstly...the relatively
easy call is p-type in the deep basin and
Cascades...snow...multiple inches of it through the day. The
northern zones will be moistening up today with an expected onset
of light snow this afternoon...say 2 pm in the Spokane/CD'A area
with up to an inch on the roads by rush hour and not much at all
until tonight over the northern mountains. The southeast from
Whitman County and points south including the L-C valley should be
rain based on current T/Td spreads...with snow on the higher
terrain. The interface between the warmer air and the snow region
to the west will be the area of heightened freezing rain risk
today mainly in Adams County from ritzville and southward. All
latest models are developing a weak surface low along this warm
front over southeastern WA which should limit the northward
progression of the warm tongue and thus maintain a better chance
of snow north and east of this surface low. The low tracks into
Idaho this evening and should draw a further shot of cold air
into the area as it does leading to rain areas and freezing rain
areas changing back to all snow for the rest of the night.
/Fugazzi

&&

.AVIATION...
18Z TAFs: A warm front running west to east over northern Oregon
at 18Z will move north through the region today spreading
precipitation to all TAF sites. Precipitation at KLWS and KPUW
will likely be -RA with MVFR cigs. At KEAT upslope flow into the
nearby Cascades will persist through today and probably until
around 03Z-06Z Friday for a long run period of -SN with
accumulations of 4-6 inches of dry snow in IFR and occasional LIFR
cigs and vis at the TAF site. KMWH is also likely to stay in the
-SN area but with the possibility of some -FZRA mixed from 00Z to
 04Z with IFR conditions remaining through the TAF period. The
 KGEG/KSFF and KCOE TAF sites will be subject to initial snow
 today but depending on how far north the warm sector reaches may
 see a period of -FZRA between 00Z and 03Z before turning back to
 snow overnight with 1 to 2 inches of accumulation. MVFR and IFR
 ceilings and vis will be common at these sites after conditions
 begin to deteriorate after 21Z today. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        31  27  32  24  31  22 /  70  90  50  30  10  10
Coeur d'Alene  32  29  34  26  33  22 /  50 100  60  40  20  20
Pullman        38  30  34  23  31  21 /  70  80  70  30  20  20
Lewiston       40  35  41  27  38  26 /  60  60  60  20  20  10
Colville       34  26  38  24  38  20 /  20 100  70  30  20  10
Sandpoint      32  29  35  30  34  24 /  10 100  80  50  40  30
Kellogg        31  29  36  29  34  23 /  50 100  90  50  50  30
Moses Lake     31  24  32  20  30  21 /  80  90  30  10  10  10
Wenatchee      26  24  32  22  31  20 / 100 100  40  10  10  10
Omak           26  26  32  24  32  19 /  70 100  40  20  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 4 AM PST Friday for East Slopes
     Northern Cascades.

     Winter Storm Warning until 4 AM PST Friday for Waterville
     Plateau-Wenatchee Area.

     Winter Weather Advisory until 4 AM PST Friday for Okanogan
     Valley.

     Winter Weather Advisory until 10 PM PST this evening for Moses
     Lake Area-Upper Columbia Basin.

     Winter Weather Advisory until 10 PM PST this evening for Spokane
     Area-Washington Palouse.

&&
Hazardous weather outlook, Feb 14, 5:08 AM PST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
508 AM PST Thu Feb 14 2019

IDZ001-WAZ037-151400-
Northern Panhandle-Northeast Mountains-
508 AM PST Thu Feb 14 2019

This Hazardous Weather Outlook is for portions of North Idaho and
Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Light to moderate snow can be expected from this afternoon
through Friday for the lower elevations, with moderate to locally
heavy snow expected in the mountains. There may be localized
pockets of freezing rain tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Areas of snow will remain in the forecast through the weekend. A
very cool and unsettled weather pattern will settle over the
region next week. This will result in temperatures well below
normal and a very good chance for moderate to heavy snow.

WAZ034-035-038-041>044-151400-
Moses Lake Area-Upper Columbia Basin-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-
Waterville Plateau-
508 AM PST Thu Feb 14 2019

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Light to moderate snow can be expected from this afternoon
through Friday for the lower elevations, with moderate to locally
heavy snow expected in the mountains. There may be localized
pockets of freezing rain today and this evening. .

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Areas of light to moderate snow will remain in the forecast
through the weekend. A very cool and unsettled weather pattern
will settle over the region next week. This will result in
temperatures well below normal and a very good chance for moderate
to heavy snow.

IDZ002-003-WAZ033-036-151400-
Coeur d'Alene Area-Idaho Palouse-Washington Palouse-Spokane Area-
508 AM PST Thu Feb 14 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Light to moderate snow can be expected from this afternoon
through Friday. There will be the potential for localized pockets
of freezing rain today and tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Areas of light to moderate snow will remain in the forecast
through the weekend. A very cool and unsettled weather pattern
will settle over the region next week. This will result in
temperatures well below normal and a very good chance for moderate
to heavy snow.

IDZ004-026-027-WAZ031-032-151400-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-
508 AM PST Thu Feb 14 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Rain and light snow can be expected from this afternoon through
Friday. There will be the potential for localized pockets of
freezing rain today and tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Areas of light to moderate snow will remain in the forecast
through the weekend. A very cool and unsettled weather pattern
will settle over the region next week. This will result in
temperatures well below normal and a very good chance for moderate
to heavy snow.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
February 14, 2:00 PM PST to February 15, 2:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter 8 miles south of Northport recorded 6.8 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
February 14, 2:00 PM PST to February 15, 2:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Diamond Lake recorded 4.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
February 14, 2:00 PM PST to February 15, 2:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Clayton recorded 4.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
February 14, 2:00 PM PST to February 15, 2:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Colville recorded 4.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
February 14, 2:00 PM PST to February 15, 2:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The 49 North ski resort reported 12.0 inches of new snow accumulation from this storm.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806266, 806268, 806270, 806271, 806276.